Texas, 2012

Winter Weather in Texas, February 12 to 13, 2012

February 12 to 13, 2012 · NWS SJT · 25 events in 16 counties and zones

Upper level disturbances moving across West Central Texas and freezing surface temperatures brought areas of light snow to the region. Approximately 1 to 2 inches of snow fell across most of the area except east of a line from Brownwood to Brady to Mason.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Upper level disturbances moving across West Central Texas and freezing surface temperatures brought areas of light snow to the region. Approximately 1 to 2 inches of snow fell across most of the area except east of a line from Brownwood to Brady to Mason.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 12, 4:57 AM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Feb 12, 4:57 AM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
457 AM CST SUN FEB 12 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...

&&

.AVIATION...
CEILINGS ARE SLOWLY LOWERING ACROSS THE AREA...AS LOW CLOUDS
SPREAD FROM WEST TO EAST...AHEAD OF AN APPROACHING UPPER LEVEL STORM
SYSTEM. EXPECT CEILINGS TO BECOME MVFR TO IFR AT ALL TAF SITES
LATER THIS MORNING AND CONTINUE THROUGH THIS AFTERNOON. IFR TO
BRIEF LIFR CEILINGS ARE LIKELY THIS EVENING THROUGH MONDAY
MORNING. THE NEXT AVIATION CONCERN IS THE POSSIBILITY OF WINTRY
PRECIPITATION. EXPECT A MIX OF SLEET...SNOW AND RAIN AT ALL TAF
SITES THROUGH THE DAY...THEN A GRADUAL TRANSITION TO ALL RAIN FROM
SOUTH TO NORTH THROUGH THE NIGHT. VISIBILITIES MAY BE REDUCED TO 3
TO 5 STATUTE MILES WITHIN AREAS OF HEAVIER PRECIPITATION. EAST
WINDS THIS EARLY MORNING WILL BECOME SOUTHEAST BY LATE MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 34  34  57  35  71 /  70  70  20   0  10
SAN ANGELO 	 36  36  64  37  75 /  60  60  10   0   0
JUNCTION 	 39  38  68  35  76 /  50  50  20   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...
FISHER...HASKELL...IRION...JONES...NOLAN...RUNNELS...
SHACKELFORD...STERLING...TAYLOR...THROCKMORTON...TOM GREEN.

WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: CROCKETT...KIMBLE...MASON...MCCULLOCH...
MENARD...SAN SABA...SCHLEICHER...SUTTON.

&&

DANIELS
Hazardous weather outlook, Feb 12, 3:57 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
357 AM CST SUN FEB 12 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
357 AM CST SUN FEB 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY AND TONIGHT. THE
COMBINATION OF A COLD ARCTIC AIRMASS AND AN APPROACHING UPPER
LEVEL STORM SYSTEM WILL BRING A CHANCE OF WINTRY PRECIPITATION TO
ALL OF WEST CENTRAL TEXAS TODAY AND TONIGHT. SOME ACCUMULATION OF
SNOW AND SLEET MAY RESULT IN HAZARDOUS DRIVING
CONDITIONS...ESPECIALLY ON BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Feb 12, 8:38 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
838 AM CST SUN FEB 12 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-121645-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
838 AM CST SUN FEB 12 2012

...WINTER WEATHER ADVISORY IN EFFECT FOR ALL OF WEST CENTRAL TEXAS
THROUGH 6 PM THIS EVENING...

AT 820 AM...SLEET WAS REPORTED IN OZONA BY THE PUBLIC.  AT 830
AM...RADAR SHOWED AN AREA OF SLEET FROM OZONA TO SONORA AND IT WAS
MOVING NORTHEAST AT 25 MPH.

THIS AREA OF SLEET WILL MAKE BRIDGES AND OVERPASSES VERY SLIPPERY
AS IT MOVES NORTHEAST TOWARDS MERTZON...SAN ANGELO...AND ELDORADO
THROUGH 930 AM.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES AND USE CAUTION WHILE
DRIVING.
Special weather statement, Feb 12, 8:50 AM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
850 AM CST SUN FEB 12 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-121645-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
850 AM CST SUN FEB 12 2012

...WINTER WEATHER ADVISORY IN EFFECT FOR ALL OF WEST CENTRAL TEXAS
THROUGH 6 PM THIS EVENING...

AT 820 AM...SLEET WAS REPORTED IN OZONA BY THE PUBLIC.  AT 850
AM...RADAR SHOWED AN AREA OF SLEET FROM OZONA TO SONORA AND IT WAS
MOVING NORTHEAST AT 25 MPH.

THIS AREA OF SLEET WILL MAKE BRIDGES AND OVERPASSES VERY SLIPPERY AS
IT MOVES NORTHEAST AND IMPACTS THE I10 CORRIDOR BETWEEN OZONA AND
JUNCTION...AND ALSO AS THE WINTRY PRECIPITATION AFFECTS
MERTZON...SAN ANGELO...AND ELDORADO THROUGH 1030 AM.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES AND USE CAUTION WHILE
DRIVING.
Special weather statement, Feb 12, 9:33 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
933 AM CST SUN FEB 12 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-121745-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
933 AM CST SUN FEB 12 2012

...WINTER WEATHER ADVISORY IN EFFECT FOR ALL OF WEST CENTRAL TEXAS
THROUGH 6 PM THIS EVENING...

AT 930 AM...RADAR SHOWED A LARGE AREA OF SNOW MIXED WITH SOME
SLEET APPROACHING THE I10 CORRIDOR BETWEEN OZONA AND JUNCTION.
MOVEMENT WAS NORTHEAST AT 25 MPH.

THIS AREA OF SLEET WILL MAKE BRIDGES AND OVERPASSES VERY SLIPPERY AS
IT MOVES NORTHEAST AND IMPACTS THE I10 CORRIDOR BETWEEN OZONA AND
JUNCTION THROUGH NOON.

THE SNOW AND SLEET WILL ALSO IMPACT THE NORTHWEST HILL COUNTRY
REGION OF BRADY...SAN SABA...MASON...AND MENARD. 1 TO 2 INCHES OF
SNOW IS POSSIBLE ACROSS THIS AREA THROUGH NOON.

SCATTERED AREAS OF SLEET OR SNOW WILL ALSO IMPACT MERTZON...SAN
ANGELO...AND ELDORADO THROUGH NOON.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES AND USE CAUTION WHILE
DRIVING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 winter weather. Local standard time, as filed.

Winter Weather, Kimble

When
February 12, 10:45 AM CST to 2:00 PM CST
Where
Kimble forecast zone
Reported by
Law Enforcement
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

An inch of snow was estimated in Junction by the Sheriff's Office.

Winter Weather, Kimble

When
February 12, 10:51 AM CST to 2:00 PM CST
Where
Kimble forecast zone
Reported by
COOP Observer
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer estimated 0.6 inches of sleet 7 miles north northwest of Junction.

Winter Weather, Schleicher

When
February 12, 11:00 AM CST to 3:00 PM CST
Where
Schleicher forecast zone
Reported by
COOP Observer
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured an inch of snow 14 miles south southeast of Mertzon.

Winter Weather, Schleicher

When
February 12, 11:00 AM CST to 2:00 PM CST
Where
Schleicher forecast zone
Reported by
COOP Observer
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured an inch of snow 11 miles northeast of Eldorado.

Winter Weather, Irion

When
February 12, 12:45 PM CST to 4:00 PM CST
Where
Irion forecast zone
Reported by
COOP Observer
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

An inch of snow was measured 12 miles north northwest of Mertzon.

Winter Weather, Tom Green

When
February 12, 12:51 PM CST to 4:00 PM CST
Where
Tom Green forecast zone
Reported by
COOP Observer
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured an inch of snow in Water Valley.

Winter Weather, Tom Green

When
February 12, 12:51 PM CST to 4:00 PM CST
Where
Tom Green forecast zone
Reported by
COOP Observer
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

A National Weather Service Office measured half an inch of snow in San Angelo.

Winter Weather, Sterling

When
February 12, 1:05 PM CST to 4:05 PM CST
Where
Sterling forecast zone
Reported by
County Official
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The Sterling County Judge measured an inch of snow in Sterling City.

Winter Weather, Sterling

When
February 12, 1:05 PM CST to 4:42 PM CST
Where
Sterling forecast zone
Reported by
COOP Observer
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer estimated an inch of snow 8 miles east of Sterling City.

Winter Weather, Coke

When
February 12, 1:15 PM CST to 5:00 PM CST
Where
Coke forecast zone
Reported by
COOP Observer
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured two inches of snow 11 miles north northeast of Water Valley.

Winter Weather, Runnels

When
February 12, 2:15 PM CST to February 13, 6:00 AM CST
Where
Runnels forecast zone
Reported by
COOP Observer
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured 1.5 inches of snow and sleet in Wingate.

Winter Weather, Nolan

When
February 12, 2:15 PM CST to 10:55 PM CST
Where
Nolan forecast zone
Reported by
Law Enforcement
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Local police estimated 1.5 inches of snow in Sweetwater.

Winter Weather, Fisher

When
February 12, 2:20 PM CST to 10:30 PM CST
Where
Fisher forecast zone
Reported by
Fire Department/Rescue
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Highway department personnel estimated an inch of snow in Roby.

Winter Weather, Coleman

When
February 12, 2:35 PM CST to February 13, 6:00 AM CST
Where
Coleman forecast zone
Reported by
COOP Observer
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured 1.2 inches of snow in Silver Valley.

Winter Weather, Coleman

When
February 12, 2:35 PM CST to February 13, 6:00 AM CST
Where
Coleman forecast zone
Reported by
Fire Department/Rescue
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

Highway department personnel estimated an inch of snow in Coleman.

Winter Weather, Taylor

When
February 12, 4:00 PM CST to February 13, 7:30 AM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured 1.4 inches of snow in Abilene.

Winter Weather, Taylor

When
February 12, 4:00 PM CST to February 13, 7:00 AM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured 1.5 inches of snow 8 miles west southwest of Buffalo Gap.

Winter Weather, Callahan

When
February 12, 4:00 PM CST to February 13, 7:30 AM CST
Where
Callahan forecast zone
Reported by
COOP Observer
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured two inches of snow 12 miles south of Baird.

Winter Weather, Taylor

When
February 12, 4:00 PM CST to February 13, 7:00 AM CST
Where
Taylor forecast zone
Reported by
Public
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

A Cocorahs observer measured 1.4 inches of snow 3 miles west of Potosi.

Winter Weather, Jones

When
February 12, 4:00 PM CST to February 13, 8:27 AM CST
Where
Jones forecast zone
Reported by
Law Enforcement
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

A city official estimated an inch of snow in Anson.

Winter Weather, Callahan

When
February 12, 4:05 PM CST to February 13, 8:00 AM CST
Where
Callahan forecast zone
Reported by
COOP Observer
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured two inches of snow in Putnam.

Winter Weather, Jones

When
February 12, 4:32 PM CST to February 13, 8:45 AM CST
Where
Jones forecast zone
Reported by
Law Enforcement
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Local police estimated 1.5 inches of snow in Hamlin.

Winter Weather, Shackelford

When
February 12, 4:45 PM CST to February 13, 8:00 AM CST
Where
Shackelford forecast zone
Reported by
Law Enforcement
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The Sheriff's Office measured two inches of snow in Albany.

Winter Weather, Haskell

When
February 12, 5:00 PM CST to February 13, 8:00 AM CST
Where
Haskell forecast zone
Reported by
COOP Observer
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer measured 1.5 inches of snow in Haskell.

Winter Weather, Throckmorton

When
February 12, 5:15 PM CST to February 13, 8:38 AM CST
Where
Throckmorton forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

A Volunteer Fire Department personnel estimated 1.5 inches of snow in Throckmorton.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366809, 366925, 366930, 366946, 366812, 366926, 367404, 366810, 366944, 366943, 366933, 366935, 366949, 366929, 366948, 366811, 366928, 366931, 366932, 366936, 366927, 366938, 366942, 366934, 366947.